Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Goodland, KS

June 26, 2017Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 2:35 PM CDT for Norton County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 2:35 PM CDT (19:35 UTC)
Expired
Jun 26, 2017, 3:15 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:40 PM CDTHAIL 0.8810 N Norton, KSPEA AND NICKEL SIZED HAIL.
Jun 26, 2:49 PM CDTHAIL 1.256 N Norton, KSCALLED AT 152 MDT AND SAID HAIL WAS STILL OCCURRING AND STARTED 3 MINUTES BEFORE CALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KGLD 261935
SVRGLD
KSC137-262015-
/O.NEW.KGLD.SV.W.0145.170626T1935Z-170626T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
235 PM CDT MON JUN 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Norton County in northwestern Kansas...

* Until 315 PM CDT

* At 235 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Hendley, or 12 miles north of Norton, moving south at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Norton and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 9998 4000 10002 4000 9977 3966 9963
TIME...MOT...LOC 1935Z 346DEG 31KT 4001 9990 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller
1 follow-up statement
298 
WWUS53 KGLD 261959
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
259 PM CDT MON JUN 26 2017

KSC137-262015-
/O.CON.KGLD.SV.W.0145.000000T0000Z-170626T2015Z/
Norton KS-
259 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL NORTON COUNTY...

At 257 PM CDT, a severe thunderstorm was located near Norton, moving
south at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. At 149 pm mdt, half dollar size hail was 
         reported six miles north of Norton.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Norton and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 9991 3993 10001 4000 9977 3966 9963
TIME...MOT...LOC 1957Z 344DEG 22KT 3986 9985 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:51 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 26, 1:51 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1251 PM MDT Mon Jun 26 2017

.UPDATE...
Issued at 1251 PM MDT Mon Jun 26 2017

Update to forecast to add in a slight chance for trw for the rest
of the CWA for the afternoon hrs. Latest radar image showing
convective development over NE Colorado where no pops are in.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 340 AM MDT Mon Jun 26 2017

Today-tonight...once again we find ourselves under quite a bit of
moisture below 700mb through the day and into the evening before
lifting east/northeast away from the area toward sunrise Tuesday
morning. For the shorter term will have to deal with stratus and fog
as abundant boundary layer moisture has moved into the area from the
south. Am expecting this to continue through mid morning before
dissipating. However, looks like it redevelops after midnight.

Looking at precipitation chances, sufficient instability is in place
despite meager mid level moisture. NAM showing small pockets of
moisture moving down from the north supporting at least some
isolated thunderstorms across the eastern 1/2 of the area. Any
activity should be south of the area during the early to mid evening
hours. Will have to watch the our Colorado counties during the
evening as well as front range convection earlier in the period
tries to move east-southeast into the area. After midnight elevated
cin increases rather substantially and should limit any further
development.

High temperatures today in the low 80s. Low temperatures in the mid
50s to low 60s.

Tuesday-Tuesday night...southerly winds quickly increase in the
morning becoming sustained in the 20 to 30 mph range with higher
gusts through the late afternoon. Models continue to advertise an
upper trough axis to move into far eastern Colorado in the 3PM MDT
to 6 PM MDT timeframe with showers and thunderstorms possible. The
trough axis continues east through midnight and should be out of the
area by if not before sunrise. 850mb temperatures from the past 5
days support high temperatures in the low to upper 90s while nearly
all other guidance is several degrees cooler. Wont make any
significant adjustments to forecast at this time and stay the course
with readings around 90/low 90s. Low temperatures in the mid 50s to
around 60 in far eastern Colorado with low to upper 60s elsewhere.

Wednesday-Wednesday night...upper flow shifts to zonal behind
Tuesday nights system. Models bring a weather disturbance into far
eastern Colorado in the 3PM MDT-6PM MDT timeframe supporting current
forecast of thunderstorms. This disturbance also moves east across
the area during the night providing a chance for
showers/thunderstorms. High temperatures in the upper 80s to low
90s. Low temperatures again in the mid 50s to near 60 in far eastern
Colorado with low to mid 60s elsewhere.

.LONG TERM...(Thursday through Sunday)
Issued at 309 AM MDT Mon Jun 26 2017

Thursday: Looks to be another day with the potential for strong to
severe storms during the afternoon hours through the overnight.
Model soundings show MUCAPE around 2000-2500 J/kg, DCAPE near 1700
J/kg, and 0-6km bulk shear of 35-50kt across the area. Damaging
winds and hail look to be the biggest threats with any storms that
form. With PWATs around 1.50 inches, will also have to watch for the
possibility of heavy rain accompanying storms during the evening.

Friday-Sunday: Weak cold front pushes through the area late Thursday
or early Friday. Will have a slight chance of showers and
thunderstorms Friday night. Models differ for the rest of the
period. GFS is showing cooler daytime temps and wetter conditions
through Sunday evening than the ECMWF. GFS maintains NW flow aloft
over the area Saturday and Sunday, whereas the ECMWF moves upper
level ridging into the area which creates a decent amount of
subsidence over the CWA. Forecast is essentially a blend of the two
on temps and PoPs. Should be noted that if the GFS verifies, CWA
could see weekend conditions very similar to this past weekend with
cooler temps, cloud cover, and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM MDT Mon Jun 26 2017

For KGLD...VFR conditions thru the forecast period w/ a scattered
low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around
10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday
160@40kts.

For KMCK...VFR conditions thru the forecast period w/ a scattered
to broken low/mid cloud mix. Winds...light/variable thru
1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE
5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 26, 2:16 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
116 PM MDT MON JUN 26 2017

COZ091-092-262000-
Kit Carson County CO-Cheyenne County CO-
116 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 398 and
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293
TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290

Buller

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:14 PM CDTSevere Thunderstorm WarningGLDGraham, Norton46 min
Jun 26, 3:51 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan39 min
Jun 26, 3:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton30 min
Jun 26, 4:15 PM CDTSevere Thunderstorm WarningGLDRawlins45 min
Jun 26, 4:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
Jun 26, 5:09 PM CDTSevere Thunderstorm WarningGLDSheridan51 min
Jun 26, 5:36 PM CDTSpecial Weather StatementGLDThomas24 min
Jun 26, 5:50 PM CDTSevere Thunderstorm WarningGLDLogan, Sheridan, Thomas40 min
Jun 26, 6:02 PM CDTTornado WarningGLDThomas29 min
Jun 26, 6:09 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan33 min
Jun 26, 6:23 PM CDTTornado WarningGLDGove, Logan, Thomas37 min
Jun 26, 6:51 PM CDTTornado WarningGLDGove, Logan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.